Missouri, 2014

Tornadoes and Hail in Missouri, September 1, 2014

September 1, 2014 · NWS SGF · 18 events in 9 counties and zones

A cold front moving into the area produced severe thunderstorms with damaging winds, large hail, and isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$450,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front moving into the area produced severe thunderstorms with damaging winds, large hail, and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 1, 2:18 AM CST, 14 minutes earlier.

Area forecast discussion, Sep 1, 2:18 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 AM CDT Mon Sep 1 2014

...Strong to Severe Storms and Heavy Rainfall in the Forecast For
the Missouri Ozarks...

.SHORT TERM...(Today and Tonight)
Issued at 251 AM CDT MON SEP 1 2014

Active start this morning with a QLCS moving across southeast
Kansas into western Missouri as of 3 am. This line of storms has
been producing 40 to 50 mph winds occasionally up to near 60 in
isolated spots. The latest 4KM WRF shows this line of storms
making its way down to the Springfield area by sunrise and slowly
dissipating through mid morning. The main threat this morning will
be frequent lightning and gusty winds along with very heavy
downpours. Areas north and west of I-44 will likely see between
half an inch to an inch of rainfall this morning with locally
heavier amounts.

The big question for today is how this early morning convection
will play into the afternoon heating and evening convection.
Current thinking is this activity will end by late morning and
clearing will occur by midday. Temperatures will climb back into
the upper 80s to near 90 south of where the frontal boundary sets
up. The boundary will likely setup from near Pittsburg Kansas to
central Missouri by late afternoon and evening.

Forecast MLCape values will be between 2000 and 3000 J/KG. Bulk
shear will be on the order of 40 to 50 knots. A wave of low
pressure will develop over south central Kansas late
afternoon/evening and ride up along the frontal boundary. Low
level winds may back somewhat and slightly enhance low-level shear
for a slight tornado threat into the evening hours for portions of
southeast Kansas and southwestern Missouri. SPC has the area in a
slight risk for severe storms today.

A few supercells initially will be possible eventually merging
into a QLCS and linear storm complex late evening and overnight
across the Missouri Ozarks. The overall main threat will be
damaging wind gusts up to 70 mph and large hail up to golf balls
size possible. Tornado threat will be limited and mainly for the
early evening hours.

Late this evening into the overnight hours...the main concerns
will turn into more of a hydro or heavy rainfall situation
depending on where these storms will train over the same area.
Storm total rainfall possible from today through Tuesday night is
between 1 to 2 inches south of I-44 and 2 to 4 inches north of
I-44 with locally heavier amounts. The ground should be able to
take several inches being so dry lately. The problem to watch is
rainfall rates and training of storms. There will be a limited or
localized flash flooding threat but confidence is too low to issue
any watch at this time. Will like to see what rainfall this
morning's convection produces and have the day shift take another
look at any headlines that might be needed for tonight's round of
storms.

.LONG TERM...(Tuesday through Sunday)
Issued at 251 AM CDT MON SEP 1 2014

The front stalls out Tuesday right over the area and additional
scattered storms will be around Tuesday and Tuesday night. The
front eventually lifts back northward on Wednesday with more
scattered storms possible over central Missouri and the eastern Ozarks.

Upper level ridge of high pressure briefly builds in for Thursday
with drier and warmer weather for the end of the week. A Canadian
front makes a run for the area late Friday into Saturday and slows
down. Scattered convection will be in the forecast with this slow
moving front for the weekend. Followed more closely with the ECMWF
for the weekend with the front clearing through the area by Sunday
and surface high builds in for Sunday. Slightly cooler and drier
airmass will follow with below average temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1125 PM CDT SUN AUG 31 2014

Convection progressing more eastward than southward which will add
a few hours to first though earlier this evening with main
convection getting in the SGF/JLN areas by 10-11z. VFR conditions
expected outside of convection with MVFR within any convection.
Convective trends will likely start to diminish by mid morning and
as it pushes further south so far now will go with a prob30 group
with this area of convection. Redevelopment will be possible late
in the afternoon/early evening. Non-convective low level wind
shear will be possible at SGF/JLN overnight with strong low level
jet setting up over the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Lindenberg
Hazardous weather outlook, Sep 1, 12:05 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 AM CDT MON SEP 1 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020615-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SHOWERS AND THUNDERSTORMS WILL SPREAD INTO CENTRAL MISSOURI AND
  PORTIONS OF SOUTHEASTERN KANSAS OVERNIGHT. THE STORMS MAY MOVE
  AS FAR SOUTH AS THE INTERSTATE 44 CORRIDOR BY DAY BREAK.
  LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 40
  MPH WILL ACCOMPANY SOME OF THIS ACTIVITY.

  THERE IS A LIMITED RISK FOR AN ISOLATED SEVERE STORM WITH
  WINDS TO 60 MPH AND QUARTER SIZE HAIL FROM SOUTHEASTERN KANSAS
  INTO CENTRAL MISSOURI. ANY SEVERE WEATHER WILL BE VERY LOCALIZED
  IN NATURE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SOME ONGOING LINGERING WEAKENING THUNDERSTORMS WILL BE POSSIBLE
  MONDAY MORNING OVER SOUTHEAST KANSAS AND WESTERN AND CENTRAL
  MISSOURI NORTH OF INTERSTATE 44.

  A SLOW MOVING FRONT WILL BRING A GOOD CHANCE FOR PERIODIC
  THUNDERSTORMS LATE MONDAY INTO MONDAY NIGHT AND LASTING THROUGH
  WEDNESDAY. STRONG TO SEVERE STORMS POSSIBLE MONDAY NIGHT WITH
  DAMAGING WINDS AND HAIL THE MAIN RISKS.

  AREAS OF HEAVY RAINFALL WITH A RISK FOR LOCALIZED FLASH
  FLOODING WILL BE POSSIBLE MONDAY AND TUESDAY.

  AFTERNOON HEAT INDEX VALUES IN THE MID 90S WILL BE POSSIBLE FOR
  SOME AREAS MONDAY AFTERNOON AND AGAIN ON A DAILY AFTERNOON BASIS
  WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Sep 1, 2:08 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 AM CDT MON SEP 1 2014

MOZ066-077-010915-
BARTON MO-VERNON MO-
308 AM CDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR BARTON AND VERNON COUNTIES UNTIL
415 AM CDT...

AT 307 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
HORTON TO 15 MILES WEST OF MINDENMINES...MOVING EAST AT 50 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE GOLDEN CITY...LAMAR...LIBERAL...
MINDENMINES...NEVADA...SCHELL CITY...SHELDON...VERDELLA AND WALKER.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE PRAIRIE
STATE PARK.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES.

LAT...LON 3806 9462 3806 9427 3804 9423 3806 9421
      3805 9419 3806 9413 3804 9406 3735 9409
      3737 9462
TIME...MOT...LOC 0808Z 274DEG 55KT 3805 9435 3740 9483

FOSTER
Special weather statement, Sep 1, 2:12 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 AM CDT MON SEP 1 2014

KSZ097-101-010915-
CHEROKEE KS-CRAWFORD KS-
312 AM CDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND FAR SOUTHERN
CRAWFORD COUNTIES UNTIL 415 AM CDT...

AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
CHEROKEE TO 11 MILES WEST OF FAULKNER...MOVING EAST AT 50 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...CARONA...CHEROKEE...
COLUMBUS...GALENA...MCCUNE...SCAMMON...TREECE...WEIR AND WEST
MINERAL.

SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE REMAINDER OF
CRAWFORD COUNTY UNTIL 330 AM.

LAT...LON 3739 9507 3735 9462 3702 9461 3700 9462
      3699 9500 3700 9507 3700 9508 3715 9509
TIME...MOT...LOC 0811Z 273DEG 49KT 3736 9486 3704 9515

FOSTER

The radar

The Springfield radar (KSGF), 96 km away, was scanning. The volume nearest the first event began at 08:31 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
September 1, 2:32 AM CST
Where
Vernon County, 0.69 mi S of Virgil City
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.760, -94.270

A tree was blown down on the westbound lane of Highway E near the intersection of County Road 2025.

Thunderstorm Wind, Vernon

When
September 1, 2:33 AM CST
Where
Vernon County, 1.76 mi NE of Rousertown
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.700, -94.230

A tree was blown down across the road at the intersection of County Road DD and South 2225 Road.

Thunderstorm Wind, Greene

When
September 1, 3:55 AM CST
Where
Greene County, 1.49 mi NNW of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.220, -93.310

A tree was blown down at the intersection of Broadway and Della Streets in northwest Springfield.

Thunderstorm Wind, Greene

When
September 1, 4:00 AM CST
Where
Greene County, 1.65 mi E of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.200, -93.270

A power pole and power lines were down near Pythian Street and Glenstone Avenue.

Thunderstorm Wind, Greene

When
September 1, 4:00 AM CST
Where
Greene County, 2.14 mi NNE of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.230, -93.290

A tree was blown down onto a mobile home on Kearney Street.

Thunderstorm Wind, Greene

When
September 1, 4:10 AM CST
Where
Greene County, 3.34 mi W of Wildwood Estates
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
37.116, -93.310

Several large trees were snapped and blown over on the south side of Springfield. One tree was on a house with minor roof damage. Several wooden fences were heavily damaged or blown over.

Thunderstorm Wind, Christian

When
September 1, 4:25 AM CST
Where
Christian County, 0.36 mi W of Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.001, -93.087

Several mobile homes suffered minor damage to the exterior and windows blown out near Sparta.

Thunderstorm Wind, Webster

When
September 1, 4:30 AM CST
Where
Webster County, 2.3 mi ENE of High Prairie
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.310, -92.730

Multiple trees and large limbs were blown down with minor roof damage to a home.

Hail, Jasper

When
September 1, 6:06 PM CST
Where
Jasper County, 0.88 mi NE of Neck City
Measured
1 in hail
Reported by
State Official
Coordinates
37.260, -94.440

Hail, Cedar

When
September 1, 6:18 PM CST
Where
Cedar County, 1.78 mi WNW of Arnica
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.760, -93.750

Golf ball sized hail was reported near the intersection of Highway J and County Road 900.

Funnel Cloud, Polk

When
September 1, 6:24 PM CST
Where
Polk County, 0.88 mi SE of Dunnegan
Reported by
Trained Spotter
Coordinates
37.690, -93.570

A trained storm spotter saw a funnel cloud about 4 miles north of Fair Play.

Tornado, Newton

When
September 1, 10:13 PM CST to 10:14 PM CST
Where
Newton County, 1.82 mi ENE of Saginaw to 1.45 mi NW of Tipton Ford
Rating
EF1
Path length
2.22 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.027, -94.448

A NWS storm survey revealed that an EF-1 tornado touched down near Reinmiller Road and tracked southeast to Cedar Drive. Numerous trees were either uprooted or snapped with some trees thrown as far as 200 yards. At least one mobile home was severely damaged with a tree that fell through the home. The estimated maximum winds were up to 94 mph.

Tornado, Newton

When
September 1, 10:14 PM CST to 10:15 PM CST
Where
Newton County, 2.95 mi E of Saginaw to 1.57 mi NE of Tipton Ford
Rating
EF1
Path length
2.7 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
37.026, -94.427

A NWS storm survey revealed that an EF-1 tornado touched down near Jaguar Road and tracked southeast to near Highway V. Numerous trees were damaged and destroyed along its path. The estimated maximum winds were up to 94 mph.

Thunderstorm Wind, Newton

When
September 1, 10:14 PM CST
Where
Newton County, 0.88 mi NW of Saginaw
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.030, -94.490

Numerous trees and power lines were down across the northwestern portions of Newton County.

Thunderstorm Wind, Newton

When
September 1, 10:15 PM CST
Where
Newton County, 1.49 mi SSE of Fredville
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
36.900, -94.410

Several camper trailers were blown over just east of Reddings Mill. Two minor injuries were reported near the Riverbend Campground with overturned camper trailers. Numerous large trees and power lines were reported down across northern Newton County.

Thunderstorm Wind, Newton

When
September 1, 10:23 PM CST
Where
Newton County, 0.88 mi NE of Fredville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.930, -94.410

A tree was down across the road near the intersection of Kodiak Road and Hickory Road.

Tornado, Newton

When
September 1, 10:36 PM CST to 10:37 PM CST
Where
Newton County, 3.18 mi NW of Wentworth to 3.3 mi NNW of Wentworth
Rating
EF0
Path length
1.24 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.014, -94.119

A NWS storm survey revealed that a small EF-0 tornado touched down near Vixen Road and tracked northeast to near Highway 37. A barn along with some trees were damaged. The estimated maximum winds were up to 70 mph.

Thunderstorm Wind, Lawrence

When
September 1, 11:00 PM CST
Where
Lawrence County, Aurora
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
36.970, -93.720

A report from social media with a picture showed a mobile home with significant roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532305, 532306, 532307, 532308, 532310, 532317, 532318, 532311, 532283, 532284, 532282, 532297, 532303, 532312, 532313, 532314, 532304, 532315.